Drought, Jones
- When
- August 1, 12:00 AM CST to August 28, 12:00 AM CST
- Where
- Jones forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.961, -100.690 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed into Jones and Stanley counties in central South Dakota. Beneficial rains brought improvement to the drought by the end of the month.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe (D2) drought conditions developed into Jones and Stanley counties in central South Dakota. Beneficial rains brought improvement to the drought by the end of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 6:15 PM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 715 PM CDT TUE JUL 31 2007 .UPDATE... PREFRONTAL CONVECTION HAS DEVELOPED OVER THE PAST COUPLE OF HOURS ALONG THE SOUTH DAKOTA...NORTH DAKOTA BORDER...AND AS OF 00Z IS BEGINNING TO ENTER EXTREME WESTERN CORSON COUNTY. HAVE ADDED POPS/WX FOR CORSON AND DEWEY COUNTIES. ALSO INCREASED SKY COVER IN THE WESTERN PORTION OF THE CWA. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT PRIMARY WEATHER MAKER IN THE SHORT TERM WILL BE THE COLD FRONT EXPECTED TO PASS THROUGH THE AREA LATE TONIGHT THROUGH TOMORROW AS AN UPPER LEVEL TROUGH MOVES EASTWARD THROUGH SOUTH CENTRAL CANADA. IN ADVANCE OF THIS FRONT...DEWPOINTS HAVE CLIMBED TO THE UPPER 60S TO NEAR 70 THROUGHOUT THE AREA TODAY...AND THIS CONTINUED HUMID AIR WILL KEEP OVERNIGHT LOWS TONIGHT FAIRLY WARM AGAIN. WITH THESE HIGHER DEWPOINTS AND 925MB ANALYSIS REVEALING RELATIVE HUMIDITIES ABOVE 90 PERCENT IN THE EAST...IT APPEARS THAT THE STRATUS DECK THAT HAS CONTINUE TO STAY SOUTH OF OUR AREA THE PAST FEW NIGHTS MAY SNEAK UP INTO THE EASTERN CWA...PARTICULARLY THE WATERTOWN AREA...IN ADVANCE OF THE FRONT LATE TONIGHT AND WEDNESDAY MORNING. SURFACE WINDS AROUND 10 TO 15 MPH AHEAD OF THE FRONT IN THIS AREA SHOULD PREVENT FOG FORMATION. THE 12Z MODEL SUITE LOOKS TO HAVE RESOLVED MOST TIMING DIFFERENCES WITH THE FRONT...MOVING IT THROUGH MOST OF THE AREA BY 18Z WEDNESDAY. THUS...ADJUSTED POPS TO ACCOUNT FOR THIS...WITH THE BEST CHANCES OF RAINFALL IN THE SOUTHEAST CWA LATE MORNING AND AFTERNOON...MOSTLY RIGHT ALONG AND JUST BEHIND THE FRONT. KEPT THE REGIME OF ALL POPS OUT OF THE AREA BY 06Z WEDNESDAY...WITH ONLY A SLIGHT MENTION OF POPS IN THE EXTREME SOUTHEAST CWA AFTER 00Z...WHICH MAY HAVE TO BE TAKEN OUT AT A LATER TIME SHOULD THE FRONT PROGRESS QUITE QUICKLY ACROSS THE AREA AS THE GFS/NAM SUGGESTS. WITH THE FASTER TIMING...THE BEST CHANCE OF THUNDERSTORMS/ISOLATED SEVERE THUNDERSTORMS WILL BE IN MINNESOTA AND SOUTHEAST SOUTH DAKOTA AS THE FRONT SHOULD BE THROUGH THIS AREA BY THE TIME DAYTIME HEATING MAKES THE GREATEST INTERACTION WITH IT. THUS...SOME MORNING HEATING SHOULD ALLOW THE BEST CHANCES OF THUNDERSTORMS IN THIS SOUTHEAST CWA. BEHIND THE FRONT...THERE IS VERY GOOD MODEL AGREEMENT ON QUITE A BIT DRIER AND SOMEWHAT COOLER AIR WORKING INTO THE REGION WEDNESDAY AND WEDNESDAY NIGHT AS A SURFACE HIGH MOVES ACROSS THE NORTHERN PLAINS. MINIMUM TEMPERATURES WEDNESDAY NIGHT WILL BE COOLER UNDER CLEAR SKIES WITH LOWER DEWPOINTS...BUT DAYTIME HIGHS WILL STILL BE ON THE WARM SIDE WITH ABUNDANT SUNSHINE ON THURSDAY. BY THURSDAY NIGHT...SOUTHERLY WINDS PICK UP AGAIN ON THE WEST SIDE OF THE HIGH AS WARMER AND SLIGHTLY MORE HUMID AIR BEGINS TO ADVANCE BACK INTO THE AREA AND AN UPPER LEVEL RIDGE MOVES EASTWARD OVER THE PLAINS. .LONG TERM...12Z FRIDAY THROUGH TUESDAY. BIGGEST CHALLENGE IN THE EXTENDED STILL DEALS WITH PCPN CHANCES THROUGH THE WEEKEND INTO THE FIRST PART OF NEXT WEEK. WEATHER PATTERN STILL ON TRACK TO BECOME A BIT MORE ACTIVE. UPPER RIDGE BEGINS TO BREAK DOWN DURING THE DAY FRIDAY...WITH STRONG 7H TROF LIFTING TO THE NORTH THROUGH THE REGION BY 00Z SATURDAY. COUPLED WITH A MINOR 5H S/W TROF PASSING OVER CWA AT THE SAME TIME...CHANCES FOR NOCTURNAL CONVECTION LOOK FAIRLY GOOD. HAVE OPTED TO GO WITH CHC TSRA FOR ENTIRE 12HR BLOCK 00-12Z SATURDAY TO ACCOUNT FOR POSSIBLE MCS MOVING THROUGH. MODELS THEN DIG WEST COAST TROF PUTTING CWA INTO A BRIEF SW FLOW ALOFT BEFORE NORTHERN STREAM TROF MOVES THROUGH...PUTTING CWA INTO A MORE CYCLONIC FLOW PATTERN. BEHIND EXITING FRI NIGHT/SAT MORNING FRONT...CWA GETS INTO A 7H THETA-E DOWNGLIDE PATTERN WHICH SHOULD HELP TO KEEP MOST OF THE WEEKEND DRY. MINOR WAVES DROP OVER CWA IN NW FLOW...BUT BEING ABLE TO DEFINE WHICH WAVE...AT WHAT TIME...WILL PRODUCE PCPN DIFFICULT AT BEST. FELT IT WAS BETTER TO GO WITH DRY FORECAST AND TRY TO FINE TUNE AS PERIOD APROACHES. STRONG WAA REGIME SETS UP MONDAY INTO TUESDAY...WITH STRONG 7H THETA-E FORCING NOTED. WELL DEFINED NORTHERN STREAM 7H TROF DROPS THROUGH AREA LATE MONDAY INTO TUESDAY WITH COUPLED WITH STRONGER AREA OF 85H-7H FRONTOGENESIS. AGAIN...TIMING AND LOCATION ARE DIFFICULT TO PINPOINT. HAVE INTRODUCED SLGT CHC POPS FOR MONDAY WITH CHC POPS FOR MONDAY NIGHT. TEMPERATURE WISE...DID NOT REALLY MESS TOO MUCH WITH INHERITED GRIDS. EVEN THOUGH WE SLIP INTO A NW FLOW PATTERN...7H AND 85H TEMPS SUPPORT LATEST MAV/MEX GUIDANCE VALUES. && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE NIGHT. THE EXCEPTION WILL BE IN THE THUNDERSTORMS FORMING AHEAD OF THE COLD FRONT IN WESTERN SOUTH DAKOTA. BY MIDNIGHT THIS LINE WILL BE APPROACHING THE MISSOURI RIVER AND WILL CONTINUE ACROSS SOUTH DAKOTA THROUGH TOMORROW MORNING. AREAL EXTENT OF CONVECTION IS NOT EXPECTED TO BE MORE THAN SCATTERED. TOMORROW AFTERNOON MAY SEE AN INCREASE IN COVERAGE AS DAYTIME HEATING WORKS TO DESTABILIZE THE AIR AHEAD OF THE LINE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SD SHORT TERM...ECKSTEIN LONG TERM...HINTZ AVIATION...KEEFE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 454 AM CDT TUE JUL 31 2007 SDZ015-033-045-011000- DEWEY-STANLEY-JONES- 454 AM CDT TUE JUL 31 2007 /354 AM MDT TUE JUL 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS AFTERNOON. A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS TONIGHT ACROSS NORTH CENTRAL SOUTH DAKOTA AND A COLD FRONT APPROACHES THE AREA. LOCALLY GUSTY WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT MOVES SOUTHEAST ACROSS SOUTH DAKOTA. A FEW STRONG STORMS ARE POSSIBLE WITH SMALL HAIL. CHANCES FOR THUNDERSTORMS EXIST AGAIN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ005>008-010-011-016>023-034>037-048-051-011000- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-SULLY- HUGHES-HYDE-HAND-LYMAN-BUFFALO- 454 AM CDT TUE JUL 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT MOVES SOUTHEAST ACROSS SOUTH DAKOTA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...ESPECIALLY FROM THE JAMES RIVER VALLEY AND POINTS EAST. CHANCES FOR THUNDERSTORMS EXIST AGAIN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-011000- CORSON-CAMPBELL-WALWORTH- 454 AM CDT TUE JUL 31 2007 /354 AM MDT TUE JUL 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS TONIGHT AS A COLD FRONT APPROACHES THE AREA. LOCALLY GUSTY WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LINGERING THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL SOUTH DAKOTA ON WEDNESDAY MORNING. LOCALLY GUSTY WINDS ARE POSSIBLE. CHANCES FOR THUNDERSTORMS EXIST AGAIN THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58998, 58999.